Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Grand Rapids, MI

November 10, 2020Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 10, 2020, 8:50 PM EST for Montcalm County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 8:50 PM EST (01:50 UTC)
Expired
Nov 10, 2020, 9:45 PM EST
In force
55 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 9:04 PM ESTTSTM WND DMG2 Ene Coral, MIPOWER LINES DOWN NEAR THE INTERSECTION OF WEST LAKE MONTCALM RD AND MASTERS RD. 4 INSTANCES OF LINES DOWN ACROSS MONTCALM COUNTY.
Nov 10, 9:18 PM ESTTSTM WND DMG1 Nw Sidney, MIWIRES DOWN ON SOUTH NEVINS RD JUST NORTH OF SIDNEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 7:33 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KGRR 110150
SVRGRR
MIC117-110245-
/O.NEW.KGRR.SV.W.0087.201111T0150Z-201111T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
850 PM EST Tue Nov 10 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Montcalm County in central Michigan...

* Until 945 PM EST.

* At 850 PM EST, a severe thunderstorm was located 8 miles southwest
  of Howard City, or 13 miles southeast of Newaygo, moving east at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville...          Stanton...             Howard City...
  Edmore...              Carson City...         Lakeview...
  Crystal...             Sidney...              Sheridan...
  McBride...             Pierson...             Westville...
  Gowen...               Cedar Lake...          Entrican...
  Amble...               Vestaburg...           Turk Lake...
  Wyman...               Langston...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8531 4329 8531 4330 8556 4347 8556
      4346 8485 4312 8484
TIME...MOT...LOC 0150Z 249DEG 39KT 4331 8558 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
3 follow-up statements
733 
WWUS53 KGRR 110208
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
908 PM EST Tue Nov 10 2020

MIC117-110245-
/O.CON.KGRR.SV.W.0087.000000T0000Z-201111T0245Z/
Montcalm MI-
908 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR MONTCALM COUNTY...

At 907 PM EST, severe thunderstorms were located along a line
extending from near Lakeview to 5 miles west of Greenville, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenville...          Stanton...             Howard City...
Edmore...              Carson City...         Lakeview...
Crystal...             Sidney...              Sheridan...
McBride...             Pierson...             Westville...
Gowen...               Cedar Lake...          Entrican...
Amble...               Vestaburg...           Turk Lake...
Wyman...               Langston...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8531 4329 8531 4330 8556 4347 8556
      4346 8485 4312 8484
TIME...MOT...LOC 0207Z 267DEG 42KT 4344 8537 4316 8536 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
843 
WWUS53 KGRR 110219
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
919 PM EST Tue Nov 10 2020

MIC117-110245-
/O.CON.KGRR.SV.W.0087.000000T0000Z-201111T0245Z/
Montcalm MI-
919 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR MONTCALM COUNTY...

At 919 PM EST, severe thunderstorms were located along a line 
extending from near Edmore to near Greenville, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenville...          Stanton...             Edmore...
Carson City...         Crystal...             Sidney...
Sheridan...            McBride...             Westville...
Cedar Lake...          Entrican...            Six Lakes...
Vestaburg...           Wyman...               Butternut...
Fenwick...             Kings Corner...        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8527 4346 8521 4346 8485 4312 8484
TIME...MOT...LOC 0219Z 255DEG 41KT 4343 8508 4317 8523 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
427 
WWUS53 KGRR 110243
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
943 PM EST Tue Nov 10 2020

MIC117-110253-
/O.EXP.KGRR.SV.W.0087.000000T0000Z-201111T0245Z/
Montcalm MI-
943 PM EST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY WILL EXPIRE AT
945 PM EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds to 50 mph are still possible with these thunderstorms in 
southeast Montcalm County.

A Severe Thunderstorm Watch remains in effect until midnight EST for
central and south central Michigan.

LAT...LON 4312 8527 4346 8521 4346 8485 4312 8484
TIME...MOT...LOC 0243Z 249DEG 39KT 4352 8475 4326 8490 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 6:58 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 10, 6:58 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
658 PM EST Tue Nov 10 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020

- Rain, wind and storms tonight into Wednesday

- Cooler for the rest of the week

- A storm system possible this weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020

-- Rain, wind and few storms tonight into Wednesday --

Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.

 These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.

The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
 MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.

The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.

-- Cooler for the rest of the week --

Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
 This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.

-- A storm system possible this weekend --

A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
 So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM EST Tue Nov 10 2020

Narrow line of strong/svr tstms to come onshore at MKG around 01Z
with gusts near 50 kts, continuing east and reaching LAN/JXN
areas toward 04-05Z. Brief period of IFR vsbys is likely in the
heavy rain band.

Storms will probably weaken with time as they move east, but all
the terminals should see gusts to at least 40 kts with the line
and/or the cold frontal passage. Gusty winds continuing through
daybreak Wednesday then gradually diminishing.

Areas of MVFR cigs may linger in the wake of the exiting showers
and storms late tonight and Wednesday morning, especially at
MKG/GRR, but most terminals turning VFR in the afternoon if not
earlier.

&&

.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020

Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.

&&

.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020

Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.

The following high temperature records may be exceeded today:

Grand Rapids    67    1999
Muskegon        70    1911
Lansing         68    1999

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.

     Gale Warning until 7 AM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
CLIMATE...Ceru
MARINE...04
Hazardous weather outlook, Nov 10, 12:18 PM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1218 PM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms and widespread gusty winds are expected
this evening. Some of the storms could produce wind gusts to 50
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but reports of wind damage
and strong winds are appreciated.

LMZ844>849-111730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will be hazardous to small craft. Winds will gust
to 45 knots tonight and waves will build to 7 to 11 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West wind to 30 knots and 6 to 9 foot waves will be hazardous to
small craft Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 10, 7:34 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 ENE LUDINGTON         43.97N 86.40W
11/10/2020  M41 MPH          MASON              MI   AWOS

            AWOS STATION KLDM LUDINGTON MASON.

&&
Local storm report, Nov 10, 7:50 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     5 W LUDINGTON           43.95N 86.55W
11/10/2020  M45 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024 5 W LUDINGTON.

&&
Local storm report, Nov 10, 8:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     2 S HOLLAND             42.75N 86.10W
11/10/2020  M46 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&
Special weather statement, Nov 10, 8:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
838 PM EST Tue Nov 10 2020

MIZ057-110215-
Kent-
838 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT COUNTY...

At 836 PM EST, radar indicated strong thunderstorms were located
along a line extending from 5 miles northwest of Sparta to near
Hudsonville. Movement was east at 40 mph.

Wind gusts up to 50 mph with tree limb damage are possible with
these storms.

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Rockford...            Sparta...
Caledonia...           Ada...                 Grattan...
Cedar Springs...       Kent City...           Sand Lake...
Casnovia...            Cutlerville...         Belmont...
Alto...                Alaska...

LAT...LON 4329 8579 4329 8532 4277 8531 4277 8578
TIME...MOT...LOC 0136Z 266DEG 36KT 4323 8578 4278 8591

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:35 PM ESTSevere Thunderstorm WarningGRRLake, Newaygo85 min
Nov 10, 7:42 PM ESTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren70 min
Nov 10, 8:38 PM ESTSpecial Weather StatementGRRKent37 min
Nov 10, 9:26 PM ESTSpecial Weather StatementGRRBarry, Gratiot, Ionia, Isabella, Kalamazoo64 min
Nov 10, 10:22 PM ESTSpecial Weather StatementGRRCalhoun, Eaton53 min
Nov 11, 6:11 AM ESTSmall Craft AdvisoryGRR13 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.